Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

June 8, 2017Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jun 8, 2017, 6:02 PM MDT for Flathead County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 6:02 PM MDT (00:02 UTC)
Expired
Jun 8, 2017, 6:30 PM MDT
In force
28 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS85 KMSO 090002
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
602 PM MDT THU JUN 8 2017
 
MTZ002-003-090030-
Flathead/Mission Valleys MT-West Glacier Region MT-
602 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 630
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
Columbia Falls, or 8 miles northeast of Evergreen, moving north at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whitefish, Columbia Falls, Martin City, Coram, Hungry Horse and La 
Salle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4822 11406 4823 11433 4848 11433 4847 11398
TIME...MOT...LOC 0002Z 186DEG 14KT 4834 11419 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:48 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 2:48 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Thu Jun 8 2017

...Strong Thunderstorms along the Continental Divide into SW
Montana this afternoon and evening...

.DISCUSSION...A cold front will move through the Northern Rockies
today which will be the focal point for shower and thunderstorm
development. The best instability appears to be along the
Continental Divide down into southwest Montana this afternoon.
The cloud cover will hinder the severity of storms, but a few of
them should still become quite strong. The strongest storms will
be capable of damaging winds, large hail and heavy rain. Another
concern is the high precipitable water across northwest Montana.
Any storms that develop in this region will be capable of very
heavy rain. Storm motion appears to be fast enough that
significant impact from the rain should be minimized, unless
training of storms occur.

A second cold front moves through the Northern Rockies on Friday
and stalls out over north central Idaho into west central Montana.
This boundary will be the main area of fairly steady
precipitation. The precipitation appears to linger into Saturday
over this region. Temperatures will be cooling to 10 degrees below
normal by Saturday afternoon.

Beginning late Sunday - early next week, a cutoff low pressure
system is expected to move across the Northern Rockies bringing
cool temperatures and periods of showers. Valley highs will be in
the upper 50s to low 60s with snow levels dropping to around 7000
feet thus backcountry users may see some new snowfall.

Forecast models typically struggle with the track/timing of cutoff
lows and the subsequent areas of heavy precipitation this far into
the future. The reduced snow melt from cooler temperatures could
easily be offset by enhanced rainfall, leading to a potential for
flooding. Even with the uncertainties, at the very least, expect
cool temperatures and occasional showers. Beyond the early week
storm system, most guidance points toward a ridge of high pressure with
much warmer and drier conditions the latter half of next week.

&&

.AVIATION...A cold front is anticipated to move through north
central Idaho and western Montana this afternoon and evening.
Winds will shift to a southwest to west direction as the front
passes through the evening, with some gusts up to 25 kts possible
with the front. The looks like the front will stall out across
southwest Montana tonight, and will likely allow for breezy winds
to continue for KMSO, KSMN and KBTM through a good chunk of the
night. Additionally, showers and thunderstorms have begun to form
across the Idaho panhandle into northwest Montana this afternoon.
Thunderstorm coverage will continue to increase across the region
as the frontal boundary approaches. Cloud cover will likely limit
the strength of storms, but a few strong storms are possible into
this evening, mainly across southwest Montana and along the
Continental Divide. Gusty and erratic winds and heavy rain will be
the main threats, though storms near the Divide may have some hail
as well. All airfields have the potential to be impacted by
thunderstorms, with the main threat decreasing after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 8, 5:15 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
515 PM MDT THU JUN 8 2017

MTZ007-043-090000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
515 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Drummond, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ovando, Helmville, Woodworth and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.

LAT...LON 4669 11286 4688 11341 4729 11330 4726 11306
      4720 11306 4718 11305 4718 11280 4715 11279
      4683 11280 4683 11276
TIME...MOT...LOC 2315Z 208DEG 23KT 4683 11294
Special weather statement, Jun 8, 5:27 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
527 PM MDT THU JUN 8 2017

MTZ001-003-090000-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
527 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Arm to near Kings Point. Movement was
north at 25 mph towards Flathead Lake.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jette, Kings Point, Rocky Point, Big Arm, Woods Bay, Bigfork,
Proctor, Lake Mary Ronan, Elmo, Finley Point, Dayton, Lakeside,
Rollins and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Flathead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4804 11405 4802 11405 4802 11408 4799 11406
      4800 11406 4800 11404 4796 11404 4796 11407
      4793 11402 4774 11401 4769 11401 4772 11452
      4808 11463
TIME...MOT...LOC 2327Z 177DEG 21KT 4779 11442 4777 11402
Special weather statement, Jun 8, 5:35 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT THU JUN 8 2017

MTZ002-003-090000-
Flathead/Mission Valleys MT-West Glacier Region MT-
535 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 600
PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creston, Hungry Horse, Martin City and Coram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4814 11413 4818 11426 4844 11411 4835 11385
TIME...MOT...LOC 2335Z 209DEG 24KT 4821 11415
Special weather statement, Jun 8, 5:44 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
544 PM MDT THU JUN 8 2017

MTZ002-003-043-090015-
Flathead/Mission Valleys MT-West Glacier Region MT-
Potomac/Seeley Lake Region MT-
544 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MISSOULA...CENTRAL LAKE
AND EAST CENTRAL SANDERS COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Pablo to 7 miles east of
Ronan. Movement was north at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Polson, Ronan, Pablo, Kerr, Turtle Lake, Allentown, Round Butte,
Kicking Horse and Charlo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4768 11378 4741 11389 4742 11436 4771 11440
TIME...MOT...LOC 2344Z 185DEG 19KT 4755 11428 4753 11394
Special weather statement, Jun 8, 5:59 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
559 PM MDT THU JUN 8 2017

MTZ001-003-090030-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
559 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES UNTIL 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Woods Bay, or 15 miles north of Polson, moving
north at 20 mph.

Pea size hail, lightning and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Woods Bay, Bigfork, Rollins, Proctor, Dayton and Lakeside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Flathead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4805 11403 4804 11403 4804 11405 4802 11405
      4802 11408 4799 11406 4800 11406 4800 11404
      4796 11404 4796 11407 4793 11402 4782 11402
      4785 11434 4808 11432
TIME...MOT...LOC 2359Z 185DEG 18KT 4792 11416
Special weather statement, Jun 8, 6:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
602 PM MDT THU JUN 8 2017

MTZ002-003-090030-
Flathead/Mission Valleys MT-West Glacier Region MT-
602 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 630
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
Columbia Falls, or 8 miles northeast of Evergreen, moving north at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whitefish, Columbia Falls, Martin City, Coram, Hungry Horse and La
Salle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.

LAT...LON 4822 11406 4823 11433 4848 11433 4847 11398
TIME...MOT...LOC 0002Z 186DEG 14KT 4834 11419

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:18 PM MDTSpecial Weather StatementMSOFlathead42 min
Jun 8, 8:32 PM MDTSpecial Weather StatementMSO43 min
Jun 8, 7:46 PM MDTSpecial Weather StatementMSOClearwater44 min
Jun 8, 8:13 PM MDTSpecial Weather StatementMSOClearwater47 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.